Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Albuquerque, NM

April 29, 2004Colfax County, Mora County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 29, 2004, 7:25 PM MDT for Colfax County, Mora County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2004, 7:25 PM MDT (01:25 UTC)
Expired
Apr 29, 2004, 8:00 PM MDT
In force
35 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Colfax County, NM, Mora County, NM

The radar

The Albuquerque radar (KABX), 210 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3342 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WUUS55 KABQ 300125
SVRABQ
NMC007-033-300200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
725 PM MDT THU APR 29 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COLFAX COUNTY IN NORTHEAST NEW MEXICO
  NORTH CENTRAL MORA COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 800 PM MDT

* AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OCATE...OR ABOUT 19 MILES NORTHWEST OF
  WAGON MOUND...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES EAST OF PHILMONT SCOUT RANCH AT 755 PM MDT
  3 MILES EAST OF CIMARRON AT 800 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3611 10513 3606 10489 3646 10460 3660 10498
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:43 PM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Apr 29, 2:43 PM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
243 PM MDT THU APR 29 2004

.DISCUSSION...A FEW FEATURES TO CONCENTRATE ON TONIGHT AND FRIDAY. IT
APPEARS PER RECENT KFDX RADAR TRENDS THAT THE BACK DOOR COLD FRONT
ALONG THE FRONT RANGE HAS STALLED OUT FROM TRUJILLO TO BOVINA TEXAS
THUS FALLING SHY OF RAGLAND AND NEWKIRK. THIS FRONT WILL ACTUALLY
RETROGRADE SOMEWHAT BACK TO THE NORTHEAST AS THE COOLER AIR
DIFFUSES A BIT ALONG THIS BOUNDARY BUT THE SURFACE LOW TRACK WILL
DETERMINE HOW MUCH AND FOR HOW LONG AS THE NIGHT GOES ON. CURRENT
MODEL TRENDS CONTINUE TO SHOW A REINFORCING PUSH ON FRIDAY...
ESPECIALLY FRIDAY AFTERNOON AS THE LOW SPINS BACK UP ACROSS EAST
CENTRAL TEXAS. THE MODELS WERE A BIT OFF ON THIS SPIN UP LOCATION
AROUND A WEEK AGO AND EXPECT THE SAME ERROR. THUS WILL GO AHEAD
AND KEEP THE PREVIOUS MAX T THINKING OF UNDERCUTTING GUIDANCE ACROSS
THE EAST FOR FRIDAY.

THE UPPER LEVEL SYSTEM AND CORRESPONDING SURFACE COLD FRONT CURRENTLY
DRAPED ACROSS CENTRAL AZ AND INTO SOUTHEAST UTAH STILL ON TRACK PER
CURRENT MODEL TRENDS. VERY SIMILAR TRACK AS THE PREVIOUS SYSTEM...4
CORNERS LOW BUT THE JET DYNAMICS ARENT NEAR AS STRONG. BEST
DIFLUENCE APPEARS TO BE FOR LATER TODAY INTO THIS EVENING ACROSS
NORTHERN AND CENTRAL AREAS AND CURRENT SATELLITE AND RADAR TRENDS
BEAR THIS CONVECTION OUT. THERMODYNAMICS NOT NEARLY AS IMPRESSIVE AS
WELL THUS WILL CONTINUE A CONSERVATIVE TILT TO THE POPS AND SNOW
AMOUNTS ACROSS THE NORTH AND NO SIGNIFICANT CHANGES WILL BE FOUND IN
THE UPCOMING PACKAGE TONIGHT AND FRIDAY. DID HOWEVER ADD LIKELY POPS
TO THE NORTHERN EXTENSION OF THE SANGRE DE CRISTOS AS WELL AS FOR THE
VERMEJO PARK AND RATON DIVIDE AREA FOR FRIDAY. ALSO INCREASED POPS
A BIT FURTHER SOUTH NEAR TO TCC FOR FRIDAY.

WIND ADVISORY THROUGH 8 PM WILL REMAIN. SRR AND GUP HIT CRITERIA AT
20Z BUT CONVECTION AND CLOUD COVER WILL MUDDLE THINGS UP A BIT.
THUS DONT EXPECT THIS EVENT TO REMAIN CONSISTENTLY AT OR ABOVE
CRITERIA FOR HOURS ON END BUT WITH THE CONVECTION AROUND...WILL GET
QUITE GUSTY AT TIMES AND DANGEROUS DUE TO BLOWING DUST FROM OPEN
FIELDS. WHITE SOUNDS PROFILER ALSO SHOWS STRONG WINDS OFF THE DECK
AND THE SURFACE LOW MAY JUST STAY ALONG I40 TO KEEP WINDS
CONSISTENTLY STRONG ENOUGH FROM QUEMADO TO MAGDALENA TO SOCORRO TO
CARRIZOZO SOUTHWARD.

FRIDAY NIGHT LOOKS TO BE A BIT TRICKY AS MESO ETA TRIES TO SPIN UP
A STRONGER WRAP AROUND VORTICITY LOBE ACROSS THE SOUTH VERSUS GFS.
MOISTURE WILL BE THE LIMITING FACTOR SO DECIDED TO BE CONSERVATIVE
AND KEPT PREVIOUS SLIGHT CHANCE POP FIELD WHICH INCLUDES NORTHERN AND
EASTERN AREAS. CONTINUED THE TREND OF UNDERCUTTING GUIDANCE MIN
TEMPS FOR FRIDAY NIGHT BUT NOT LOW ENOUGH TO WARRANT A FREEZE
STATEMENT AT THIS TIME.

LOWERED MAXIMUM TEMPERATURES FOR SATURDAY PER NORTHERLY FLOW AND
RECENT GUIDANCE TRENDS AND KEPT CONDITIONS DRY FOR SUNDAY REGARDLESS
OF WHAT THE GFS HAS BEEN SPITTING OUT AS OF LATE ACROSS THE SANGRE
AND NORTHEAST REGION. GFS SHOWS A WEAK RIPPLE FOUND IN THE
NORTHERLY FLOW BUT MOISTURE WILL AGAIN BE THE LIMITING FACTOR.
STRONG STORMS DEVELOPED ACROSS THE NORTHEAST PLAINS LAST SUNDAY BUT
DONT BELIEVE A BACK DOOR INTRUSION WILL BE NEAR AS PRONOUNCED WITH
LOW LEVEL MOISTURE.

NO OTHER CHANGES NEEDED REST OF THE EXTENDED. JBW

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 038/060 034/071 039 50420
GALLUP.................... 032/058 027/071 031 50310
GRANTS.................... 034/059 028/069 032 50210
GLENWOOD.................. 040/072 037/078 040 50000
CHAMA..................... 029/047 023/058 028 50632
LOS ALAMOS................ 032/055 029/062 035 50320
RED RIVER................. 028/040 019/053 026 50662
TAOS...................... 035/052 027/060 030 50431
SANTA FE.................. 035/057 030/064 036 50220
SANTA FE AIRPORT.......... 036/060 031/066 038 50220
ESPANOLA.................. 038/061 032/067 037 50220
ALBUQUERQUE HEIGHTS....... 045/065 040/070 046 50210
ALBUQUERQUE VALLEY........ 045/066 040/072 046 50210
ALBUQUERQUE FOOTHILLS..... 042/063 038/068 044 50210
ALBUQUERQUE WEST MESA..... 044/065 039/070 045 50210
SOCORRO................... 043/072 037/075 045 50000
SANDIA PARK/CEDAR CREST... 036/057 031/062 037 50210
MORIARTY/ESTANCIA......... 037/061 033/065 039 50210
CARRIZOZO................. 042/072 034/072 040 50000
RUIDOSO................... 041/066 033/064 038 50011
RATON..................... 034/044 026/058 032 50642
LAS VEGAS................. 035/051 029/057 034 50321
ROY....................... 040/050 030/060 036 50341
CLAYTON................... 038/048 032/060 037 50442
SANTA ROSA................ 041/064 035/069 041 50211
TUCUMCARI................. 044/066 037/065 041 50221
FORT SUMNER............... 045/071 038/070 042 50011
CLOVIS.................... 047/071 040/066 045 50011
PORTALES.................. 047/072 040/068 045 50011
ROSWELL................... 051/076 043/070 045 50011
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY THROUGH
MID EVENING NMZ008>011-014>017-026.
RED FLAG WARNING THROUGH EARLY EVENING NMZ106-108.
&&

50
Hazardous weather outlook, Apr 29, 6:00 AM MDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU APR 29 2004

NMZ001>021-026-301200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A STORM SYSTEM APPROACHING THE FOUR CORNERS REGION TODAY WILL USHER
IN WINDY TO VERY WINDY CONDITIONS LATE THIS MORNING CONTINUING INTO
THE EARLY EVENING. A WIND ADVISORY HAS BEEN ISSUED. BLOWING DUST MAY
BECOME A HAZARD WITH VISIBILITIES BEING LOWERED TO LESS THAN 1 MILE
WITH WIND GUSTS AS HIGH AS 50 MPH. AREAS IN AND AROUND THE INTERSTATE
HIGHWAYS 25 AND 40 SHOULD BE ON THE LOOK OUT FOR HAZARDOUS DRIVING
CONDITIONS.

ALSO...A FEW STRONG THUNDERSTORMS MAY DEVELOP THIS AFTERNOON WITH
AREAS ACROSS THE NORTH AND NORTHEAST SEEING THE BEST CHANCES. A FEW
STORMS MAY PRODUCE GUSTY MICROBURST WINDS OF 40 TO 50 MPH AND PEA TO
MARBLE SIZE HAIL. COLD AIR WILL SETTLE OVER THE MOUNTAINS TONIGHT
WITH SNOW DEVELOPING. 2 TO 4 INCHES ARE LIKELY ABOVE 8000 FEET WITH A
FEW AREAS ABOVE 9000 FEET POSSIBLY SEEING UP TO 6 INCHES THROUGH
FRIDAY.

.DAYS TWO THROUGH SEVEN...

THE UPPER LEVEL STORM SYSTEM PASSES OVER THE NORTHERN THIRD OF THE
AREAS FRIDAY. HIGH LEVEL SNOW MAY RESULT IN ANOTHER 1 TO 3 INCHES
OVER THE HIGHEST ELEVATIONS. ALSO...A FEW THUNDERSTORMS WITH PEA SIZE
HAIL AND GUSTY WINDS MAY DEVELOP OVER THE NORTHERN MOUNTAINS AND
NORTHEAST IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:46 PM MDTSevere Thunderstorm WarningABQRoosevelt44 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.